Tornadoes · United States · Missouri · 2024

EF1 tornado, Hickory Barren, Missouri, April 1, 2024

This EF1 tornado ran 2.1 miles across Greene County on April 1, 2024, touching down at 10:37 PM CDT and reaching 100 yards wide. It killed nobody, and did $90,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 1, 2024
Touchdown
10:37 PM CDT (03:37 UTC)
Lifted
10:44 PM CDT (03:44 UTC)
On the ground
7 minutes
Path length
2.1 miles (3.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$90,000
County
Greene County
Touchdown point
37.400, -93.260
Lift-off point
37.405, -93.223
Record number
2404012137-01

The damage survey

8 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.

  • Minor damage to home. Shingles found in field. Trees uprooted.
  • Cedar trees snapped across the road from first damage point.
  • Few trees uprooted and snapped. Partial roof blown off. Endpoint.
  • Tin panels/debris thrown north of building. Trees snapped. Minimal damage to residence. Endpoint.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms brought damaging wind, large hail, and five tornadoes to the Missouri Ozarks from the evening of April 1st to the early morning hours of April 2nd. A tornado that occurred near Fair Grove was rated in EF-1. The four other tornadoes were rated EF-0 with three of them occurring from eastern Dallas County into Laclede County. The fourth EF-0 tornado occurred in St. James.||In addition to the tornadoes, storm surveys revealed several different swaths of damaging straight line wind speeds of 70-100 mph. Wind speeds of 90-100 mph caused roof damage to businesses in downtown Carthage with power poles and trees also snapped. Other swaths of significant wind damage occurred near Halltown, Elkland, and along the I-44 corridor from Waynesville to Rolla.||Several thunderstorms also produced hail from the size of quarters to tennis balls. Hail ranging from one to two inches in diameter occurred in an around Bolivar. Tennis ball size hail fell in the town of Maple Grove.

A NWS storm survey concluded that an EF-1 tornado with peak winds of 95 mph occurred near Fair Grove, Missouri. The width of the tornado was 100 yards. The tornado remained on the ground for around two miles while uprooting and snapping several trees. The tornado heavily damaged an outbuilding while also causing minor damage to a residence. A tornado debris signature was also present on radar.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Apr 1, 7:35 PM CDT, 3 hours 2 minutes earlier. Its key messages:

  • Enhanced risk for severe thunderstorms during the 3pm to midnight time frame. Potential hazards include very large hail up to the size of baseballs, damaging winds of 60 to 80 mph, and tornadoes.
  • A transition from supercell storms west of Highway 65 (Very large hail, damaging wind, tornado threat) to a line of storms (Damaging winds and tornado threat) will evolve this evening across the area. Remain weather aware this evening.
  • There is a localized flash flood risk this evening into tonight. The Weather Prediction Center has issued a Slight risk of excessive rainfall for most of the area.
  • Much cooler temperatures likely Tuesday through Thursday with frost potential Thursday and Friday mornings.
Area forecast discussion, Apr 1, 7:35 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
735 PM CDT Mon Apr 1 2024

.KEY MESSAGES...

- Enhanced risk for severe thunderstorms during the 3pm to
  midnight time frame. Potential hazards include very large
  hail up to the size of baseballs, damaging winds of 60 to 80
  mph, and tornadoes.

- A transition from supercell storms west of Highway 65 (Very
  large hail, damaging wind, tornado threat) to a line of storms
  (Damaging winds and tornado threat) will evolve this evening
  across the area. Remain weather aware this evening.

- There is a localized flash flood risk this evening into
  tonight. The Weather Prediction Center has issued a Slight
  risk of excessive rainfall for most of the area.

- Much cooler temperatures likely Tuesday through Thursday with
  frost potential Thursday and Friday mornings.

&&

.MESOSCALE...
Issued at 734 PM CDT Mon Apr 1 2024

A complex setup for severe storms continues to evolve across the
region. Strong deep layer lift has now overspread the Missouri
Ozarks and southeastern Kansas. Upper level jet coupling is in
place across the area with isentropic upglide also increasing
with a low level jet strengthening and nosing into southern
Missouri.

Short term models, including the Warn-on-Forecast-System (WoFS),
continue to struggle with the overall evolution of convection
from the Missouri Ozarks into the southern Plains. With that
being said, we are seeing some general trends.

Our highest confidence for continued convection through 9 PM
will be north of the I-44 corridor. This will include the
potential for all modes of severe weather, including the
potential for tornadoes, given strengthening low level wind
fields.

We will also be monitoring the potential for flash flooding
across this region as more convection shifts in from
northeastern Oklahoma. The last few runs of WoFS paint 60-80%
probabilities for pockets of 3" rainfall amounts up in the
Truman and Lake of the Ozarks region.

As we progress through the evening, convection north of I-44
will gradually begin to sag southeast due to advancing cold
pools as well as a cold front approaching from the west. This
will increase the potential for severe storms from Ft. Leonard
Wood to Springfield to Joplin in the 9-11 PM time frame.

Additionally, convection will continue to blossom from
southeastern Oklahoma into northern Texas. This activity will
quickly shift northeast towards south-central Missouri in the
10 PM to 1 AM time frame.

All modes of severe weather will remain possible through 2-3 AM
ahead of that passing cold front across the eastern Ozarks and
south-central Missouri. The primary convective mode by that
point will likely be line segments and small clusters with
perhaps a few supercells still remaining in the warm sector.
Thus, damaging winds to 70 mph will be the most likely severe
weather hazard.

A risk for tornadoes will also persist through 2-3 AM across
the eastern Ozarks and south-central Missouri given the expected
gradual increase in low level shear and minimal decrease in
instability. This includes the potential for both line segment
and supercell tornadoes. The risk for large hail will also
persist across this same region. Any supercells will contain
the potential for hail up to the size of baseballs.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 130 PM CDT Mon Apr 1 2024

Current Conditions and Synoptic Pattern: Water vapor and upper
air analysis shows the shortwave trough moving east through the
Rockies and desert southwest. 12z soundings across the region
measured a very strong cap with 200-300j/kg of inhibition. This
has prevented much in the way of precip thus far. A surface low
was located across northeast Kansas with a warm front east into
central Missouri and a cold front south into Wichita and
northern Oklahoma. A very warm and moist airmass was present
across the area with temps in the lower 70s and dewpoints in the
lower to middle 60s. Mixed layer CAPE values were already
analyzed around 1000j/kg with higher values west of the area.
0-6km bulk shear was also around 50-60kts. Therefore conditions
are primed for severe thunderstorms and we are just waiting for
something to break the cap. A 20Z balloon sounding will be
launched to continue to assess the atmosphere.

This afternoon through tonight: Expectations for this event have
not changed that much. Latest HREF data supports initiation of
supercell thunderstorms west of the area across northern
Oklahoma and southern Kansas in the 2-4pm timeframe. These
storms will likely go severe quickly with very large hail to the
size of baseballs, damaging winds of 60-80mph and tornadoes as
they move northeast towards our southeast Kansas counties after
3pm. Guidance suggests these supercell storms then move into
areas along and north of a Joplin to Lake of the Ozarks line.
This is the most likely area for the most significant storms
through the early evening. It should be noted that some high res
models do bring supercells slightly farther southeast of that
line.

As we transition after 6pm, additional storms will then form
across Oklahoma as supercells however a transition into a linear
or line segment mode will occur at some point. The exact
transition time is uncertain however it does appear that as
storms move closer to Highway 65, that is where the transition
may occur. This transition to a linear mode will begin to
decrease the hail size however the damaging wind and tornado
threat will continue with bowing segments producing 60-80mph
winds and potential QLCS tornadic circulations given the
favorable 0-3km bulk shear and low level CAPE. South to
southeast surface winds will also create increasing low level
helicity and hodographs all supporting a tornado threat. Please
see the latest SPC outlooks for additional details. It should be
noted that there is a nighttime tornado threat, especially east
of Highway 65 and we are stressing everyone to remain weather
aware for this multi faceted/complex event. Storms will likely
not exit the eastern ozarks until midnight.

The flooding threat appears to be limited for the most part
however one zone to watch will be north of I-44 where the HREF
LPMM shows a narrow corridor of potential for 1-3 inches of
rainfall if storms train over the same areas.

&&

.LONG TERM /TUESDAY THROUGH MONDAY/...
Issued at 130 PM CDT Mon Apr 1 2024

The shortwave trough will be slow to move through the area on
Tuesday therefore a cloudy and cool day is expected with even
some morning rain showers. Cold air advection will be strong and
NBM guidance suggests temps will struggle to warm through the
50s. The upper level low will slowly shift into the Ohio River
Valley Wednesday with continued cool and dry northerly winds.
High pressure builds on Thursday morning which could bring low
temps down into the lower 30s. This could produce frost and will
need to monitor temperature trends.

Ensembles continue to suggest mid level ridging building into
the central US late in the week which will likely lead to a
sizable warmup for the weekend. A dry airmass and increasing
winds could lead to areas of elevated fire danger east of
Springfield late in the week. There is not a signal for
precipitation until perhaps late in the weekend however
significant variance exists in model guidance.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 734 PM CDT Mon Apr 1 2024

A strong storm system will bring multiple rounds of severe
thunderstorms to southern Missouri through 06 UTC. Scattered
showers and non-severe thunderstorms will then persist through
about 14 UTC as a cold front sweeps through the region.

MVFR and IFR conditions can be expected beneath these storms
along with gusty and erratic winds.

Meanwhile, IFR ceilings and increasing northwesterly surface
winds will occur behind the passing cold front. Short term
weather models are indicting 70-90% probabilities for IFR
ceilings for much of Tuesday morning, with probabilities then
decreasing in the afternoon as skies begin to clear.

&&

.CLIMATE...
Issued at 300 AM CDT Mon Apr 1 2024

Record High Minimum Temperatures:

April 1:
KSGF: 62/1946

Record Precipitation:

April 1:
KVIH: 0.88/1945
KUNO: 0.92/1983

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

MESOSCALE...Schaumann
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Schaumann
CLIMATE...Burchfield
Hazardous weather outlook, Apr 1, 1:43 PM CDT, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
143 PM CDT Mon Apr 1 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
143 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Confidence remains high that severe thunderstorms will form west
of the area and move into southeast Kansas and western Missouri
late this afternoon into this evening, generally after 4pm.
Initially large hail up to 2-3 inches in diameter, damaging winds
of 60 to 80 mph and tornadoes are the primary threats.

Storms will likely begin to form into line segments during the
mid to late evening hours, after 6-8pm, especially further east
closer to Highway 65. Damaging winds and tornadoes will then
become the primary threats as the line segments move east.
Frequent cloud to ground lightning is likely. Storms will exit the
eastern ozarks around midnight.

There is a flooding threat however it appears to be localized and
dependent on storms moving over the same areas. Highest rainfall
amounts are expected north of Interstate 44.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Areas of frost are possible both Thursday and Friday mornings.

Elevated fire weather danger returns Wednesday through Saturday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight for the entire area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Local storm report, Apr 1, 9:10 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
910 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     Flash Flood      5 SE Versailles         38.38N 92.78W
04/01/2024                   Morgan             MO   Public

            Morgan County 911 advised MO highway patrol
            that Highway W near Hollow Drive is flooded
            and not passable.

&&

REN
Local storm report, Apr 1, 9:32 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
932 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     Non-Tstm Wnd Gst 1 NE Airport Drive      37.15N 94.50W
04/01/2024  M67 MPH          Jasper             MO   ASOS

            ASOS station KJLN Joplin ASOS.

&&

TEO
Local storm report, Apr 1, 9:33 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
933 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     Tstm Wnd Gst     1 NE Airport Drive      37.15N 94.50W
04/01/2024  M72 MPH          Jasper             MO   ASOS

            ASOS station KJLN Joplin ASOS.

&&

TEO
Local storm report, Apr 1, 9:34 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Springfield MO
934 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     Tstm Wnd Gst     1 NE Airport Drive      37.15N 94.50W
04/01/2024  M67 MPH          Jasper             MO   ASOS

            Corrects previous non-tstm wnd gst report
            from 1 NE Airport Drive. ASOS station KJLN
            Joplin ASOS.

&&

TEO
Local storm report, Apr 1, 9:43 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
943 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     Tstm Wnd Dmg     Airport Drive           37.14N 94.51W
04/01/2024                   Jasper             MO   Law Enforcement

            JASPER COUNTY DEPUTY REPORTING TREE DOWN AT
            HIGHWAY 171/HIGHWAY 43 ROUNDABOUT. JLN ASOS
            reported 73 mph wind gust.

&&

TEO
Local storm report, Apr 1, 9:59 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
959 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     Hail             Maple Grove             37.25N 94.12W
04/01/2024  E2.50 Inch       Jasper             MO   Emergency Mngr

            Tennis Ball size hall Maple Grove at this
            time on 37 hwy.

&&

TEO

The surface observations

Springfield (SGF), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 23 km away, was scanning. The volume nearest the touchdown began at 03:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of April 1, 2024

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 16:32 PM CDTEF0Saint Louis, MO2.0332$100,000
April 17:17 PM CDTEF1Osage, OK7.0600$20,000
April 17:28 PM CDTEF1Osage, OK5.51,000$35,000
April 17:38 PM CDTEF1Osage, OK2.2550$250,000
April 17:49 PM CDTEF1Washington, OK4.9550$20,000
April 18:13 PM CDTEF1Nowata, OK4.26001$20,000
April 111:06 PM CDTEF0Dallas, MO2.0200$200,000
April 111:20 PM CDTEF0Laclede, MO2.2100$100,000
April 111:24 PM CDTEF0Laclede, MO2.3100$75,000
April 112:27 AM CDTEF0Phelps, MO0.310$25,000
April 112:33 AM CDTEF1Benton, AR2.8550
April 112:35 AM CDTEF1Benton, AR2.4300$40,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.